Fixed Volume Discrepancy in the Periodic Case

  • Vladimir N. Temlyakov
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


The smooth fixed volume discrepancy in the periodic case is studied here. It is proved that the Frolov point sets adjusted to the periodic case have optimal in a certain sense order of decay of the smooth periodic discrepancy. The upper bounds for the r-smooth fixed volume periodic discrepancy for these sets are established.



The author would like to thank the Erwin Schrödinger International Institute for Mathematics and Physics (ESI) at the University of Vienna for support. This paper was started when the author participated in the ESI-Semester “Tractability of High Dimensional Problems and Discrepancy,” September 11–October 13, 2017. The work was supported by the Russian Federation Government Grant No. 14.W03.31.0031.


  1. 1.
    C. Aistleitner, A. Hinrichs, D. Rudolf, On the size of the largest empty box amidst a point set. Discret. Appl. Math. 230, 146–150 (2017). arXiv:1507.02067v3 [cs.CG] 18 June 2017MathSciNetCrossRefGoogle Scholar
  2. 2.
    J. Beck, W. Chen, Irregularities of Distribution (Cambridge University Press, Cambridge, 1987)CrossRefGoogle Scholar
  3. 3.
    D. Bilyk, M. Lacey, On the small ball inequality in three dimensions. Duke Math J. 143, 81–115 (2008)MathSciNetCrossRefGoogle Scholar
  4. 4.
    D. Bilyk, M. Lacey, A. Vagharshakyan, On the small ball inequality in all dimensions. J. Funct. Anal. 254, 2470–2502 (2008)MathSciNetCrossRefGoogle Scholar
  5. 5.
    A. Dumitrescu, M. Jiang, On the largest empty axis-parallel box amidst n points. Algorithmica 66, 225–248 (2013)MathSciNetCrossRefGoogle Scholar
  6. 6.
    D. Dung, V.N. Temlyakov, T. Ullrich, Hyperbolic cross approximation (2016). arXiv:1601.03978v2 [math.NA] 2 Dec 2016Google Scholar
  7. 7.
    K.K. Frolov, Upper bounds on the error of quadrature formulas on classes of functions. Dokl. Akad. Nauk SSSR 231, 818–821 (1976). English transl. in Soviet Math. Dokl. 17 (1976)Google Scholar
  8. 8.
    J. Matousek, Geometric Discrepancy (Springer, Berlin, 1999)CrossRefGoogle Scholar
  9. 9.
    V.K. Nguyen, M. Ullrich, T. Ullrich, Change of variable in spaces of mixed smoothness and numerical integration of multivariate functions on the unit cube (2015). arXiv:1511.02036Google Scholar
  10. 10.
    H. Niederreiter, C. Xing, Low-discrepancy sequences and global function fields with many rational places. Finite Fields Appl. 2, 241–273 (1996)MathSciNetCrossRefGoogle Scholar
  11. 11.
    G. Rote, F. Tichy, Quasi-Monte Carlo methods and the dispersion of point sequences. Math. Comput. Model. 23, 9–23 (1996)MathSciNetCrossRefGoogle Scholar
  12. 12.
    D. Rudolf, An upper bound of the minimal dispersion via delta covers (2017). arXiv:1701.06430v2 [csCG] 27 Jun 2017Google Scholar
  13. 13.
    W.M. Schmidt, Irregularities of distribution VII. Acta Arith. 21, 45–50 (1972)MathSciNetCrossRefGoogle Scholar
  14. 14.
    J. Sosnovec, A note on minimal dispersion of point sets in the unit cube (2017). arXiv:1707.08794v1 [csCG] 27 Jul 2017Google Scholar
  15. 15.
    V.N. Temlyakov, Approximation of Periodic Functions (Nova Science Publishers, Inc., New York, 1993)zbMATHGoogle Scholar
  16. 16.
    V.N. Temlyakov, On error estimates for cubature formulas. Trudy Matem. Inst. Steklova 207, 326–338 (1994). English translation in: Proc. Steklov Inst. Math. 6, 299–309 (1995)Google Scholar
  17. 17.
    V.N. Temlyakov, Cubature formulas and related questions. J. Complexity 19, 352–391 (2003)MathSciNetCrossRefGoogle Scholar
  18. 18.
    V.N. Temlyakov, Dispersion of the Fibonacci and the Frolov point sets (2017). arXiv:1709.08158v2 [math.NA] 4 Oct 2017Google Scholar
  19. 19.
    V.N. Temlyakov, Fixed volume discrepancy in the periodic case (2017). arXiv:1710.11499v1 [math.NA] 30 Oct 2017Google Scholar
  20. 20.
    M. Ullrich, A lower bound for the dispersion on the torus (2015). arXiv:1510.04617v1 [csCC] 15 Oct 2015Google Scholar
  21. 21.
    M. Ullrich, On Upper error bounds for quadrature formulas on function classes by K. K. Frolov, in Monte Carlo and Quasi-Monte Carlo Methods, ed. by R. Cools, D. Nuyens. Springer Proceedings in Mathematics & Statistics, vol. 163, pp. 571–582 (2016). arXiv:1404.5457Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Vladimir N. Temlyakov
    • 1
    • 2
    • 3
  1. 1.University of South CarolinaColumbiaUSA
  2. 2.Steklov Institute of MathematicsMoscowRussia
  3. 3.Lomonosov Moscow State UniversityMoscowRussia

Personalised recommendations